Alert archive / Wisconsin / Freeze Warnings in 2022

Freeze Warning 2, NWS La Crosse, WI

September 28, 20224 counties in Wisconsin

NWS La Crosse, WI issued this freeze warning at Sep 28, 2022, 2:08 PM CDT for 4 counties in Wisconsin. It took effect at Sep 29, 2022, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 2022, 2:08 PM CDT (19:08 UTC)
In effect from
Sep 29, 2022, 1:00 AM CDT
Expired
Sep 29, 2022, 8:00 AM CDT
In force
7 hr
Issued by
NWS La Crosse, WI

Counties Adams County, WI, Jackson County, WI, Juneau County, WI, Monroe County, WI

The radar

The La Crosse radar (KARX), 73 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

928 
WWUS73 KARX 281908
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
208 PM CDT Wed Sep 28 2022

WIZ034-042>044-291300-
/O.NEW.KARX.FZ.W.0002.220929T0600Z-220929T1300Z/
Jackson-Monroe-Juneau-Adams-
Including the cities of Black River Falls, Sparta, Tomah, 
Mauston, and Friendship
208 PM CDT Wed Sep 28 2022

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 26 to 29 degrees 
  expected.

* WHERE...Jackson, Monroe, Juneau and Adams Counties.

* WHEN...From 1 AM to 8 AM CDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IAZ011-030-MNZ088-096-WIZ032-033-041-053>055-061-291300-
/O.NEW.KARX.FR.Y.0006.220929T0600Z-220929T1300Z/
Allamakee-Clayton-Winona-Houston-Buffalo-Trempealeau-La Crosse-
Vernon-Crawford-Richland-Grant-
Including the cities of Waukon, Elkader, Winona, Caledonia, Alma,
Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, 
Richland Center, and Platteville
208 PM CDT Wed Sep 28 2022

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Portions of northeast Iowa, southeast Minnesota and 
  southwest and west central Wisconsin.

* WHEN...From 1 AM to 8 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

KDS
2 follow-up statements
922 
WWUS73 KARX 290722
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
222 AM CDT Thu Sep 29 2022

WIZ034-042>044-291300-
/O.CON.KARX.FZ.W.0002.000000T0000Z-220929T1300Z/
Jackson-Monroe-Juneau-Adams-
Including the cities of Black River Falls, Sparta, Tomah, 
Mauston, and Friendship
222 AM CDT Thu Sep 29 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 26 degrees.

* WHERE...Jackson, Monroe, Juneau and Adams Counties.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

IAZ011-030-MNZ088-096-WIZ032-033-041-053>055-061-291300-
/O.CON.KARX.FR.Y.0006.000000T0000Z-220929T1300Z/
Allamakee-Clayton-Winona-Houston-Buffalo-Trempealeau-La Crosse-
Vernon-Crawford-Richland-Grant-
Including the cities of Waukon, Elkader, Winona, Caledonia, Alma,
Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, 
Richland Center, and Platteville
222 AM CDT Thu Sep 29 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 33 degrees will result in frost 
  formation.

* WHERE...Portions of northeast Iowa, southeast Minnesota and 
  southwest and west central Wisconsin.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
771 
WWUS73 KARX 291259
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
759 AM CDT Thu Sep 29 2022

WIZ034-042>044-291400-
/O.EXP.KARX.FZ.W.0002.000000T0000Z-220929T1300Z/
Jackson-Monroe-Juneau-Adams-
Including the cities of Black River Falls, Sparta, Tomah, 
Mauston, and Friendship
759 AM CDT Thu Sep 29 2022

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures have warmed above freezing.

$$

IAZ011-030-MNZ088-096-WIZ032-033-041-053>055-061-291400-
/O.EXP.KARX.FR.Y.0006.000000T0000Z-220929T1300Z/
Allamakee-Clayton-Winona-Houston-Buffalo-Trempealeau-La Crosse-
Vernon-Crawford-Richland-Grant-
Including the cities of Waukon, Elkader, Winona, Caledonia, Alma,
Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, 
Richland Center, and Platteville
759 AM CDT Thu Sep 29 2022

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Frosty conditions have subsided.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this freeze warning went out at Sep 28, 12:48 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 28, 12:48 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1248 PM CDT Wed Sep 28 2022

.DISCUSSION...(Today through Tuesday)
Issued at 255 AM CDT Wed Sep 28 2022

Key Messages:

- Frost Freeze Headlines this Morning and Potential for Thursday
Morning

- Above Normal Temperatures To End the Week into the Next Week

- Next Chance for Rain??

Overview:

The 00Z MPX sounding showed very dry conditions with only 0.21
precipitable water. Water vapor satellite imagery/500mb heights
had a few noteworthy feature; locally, we are under northwest
flow aloft with a broad trough to the east...a ridge over most of
the western Plains/Rockies with a shortwave over Saskatchewan, a
large closed low off the West Coast, and of course Hurricane Ian
heading toward Florida. The bulk of the stratus clouds continue to
skirt the area to the east. The latest subjective surface
analysis has surface high pressure centered over Minnesota. 07Z
metars have temperatures in the 30s for most locations and remain
on track with the frost/freeze advisory/warning in place.

Frost/Freeze Headlines this Morning and Potential for Thursday
Morning:

The mid-tropospheric trough to the east departs the area with
ridging building in for today.  Surface high pressure expands across
the area with south return flow setting up tonight.
Meanwhile...the shortwave trough in Canada drops southeast toward
the Upper Mississippi Valley and into the U.P. of Michigan for
Thursday. Additionally, shortwave troughing develops to the west
across the Dakotas. The thermal ridge to the west Thursday
gradually works east for Friday as the shortwave trough tracks
across Minnesota and across the forecast area.

The frost and freeze headlines remain in place through early morning
with some patchy clouds and valley fog.  Temperatures starting out
in the 20s to lower and mid 30s rise into the 40s and 50s with lower
60s at KLSE.  The winds will be light and variable with some patchy
clouds spreading in from eastern WI. Overnight, return flow sets
up. Low temperatures again will drop into the 30s...with freezing
temperatures for parts of the Black River Falls, Wisconsin River,
and Lemonweir River Valleys. The frost and freeze headlines will
need to be coordinated with neighboring offices today, as if
freezing is widespread enough, Taylor, Clark, and Jackson
Counties may be done for the season. Frost is mentioned for much
of the area Thursday morning. Highs Thursday should top out in the
50s and 60s.

Temperatures and Rain Chances into Next Week:

As the shortwaves push into the Upper Mississippi we'll see
increased mid clouds and some precipitation chances through Friday
night.  We are in-between more significant systems with the remnants
of Hurricane Ian lifting north and eastward as the closed low
over Montana/Idaho lingers into early next week. At this time, the
bulk of the guidance is on the dry side. The EC ensemble is dry
Thu night with only two members with any QPF Friday and a handful
of members Friday night into early next week. The GFS ensembles
are also mainly dry. For now we have a dry forecast going, however
a few other operational models; the NAM/UKMet/Canadian show some
light precipitation. When confidence increases and we can pinpoint
rain chances better, we'll add them to the forecast. It appears
to be a good drying forecast for those with crops with
temperatures gradually rising each day and above normal in the 60s
and 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1247 PM CDT Wed Sep 28 2022

VFR conditions persist through the TAF period. Light and variable
winds can be expected through this evening. Southeasterly winds
overnight become more southerly tomorrow morning with speeds
increasing to 10-15 knots towards midday Thursday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Zapotocny
AVIATION...KAA
Hazardous weather outlook, Sep 28, 8:06 AM CDT, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
806 AM CDT Wed Sep 28 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-291200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
806 AM CDT Wed Sep 28 2022

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...southwest Wisconsin
and west central Wisconsin.

.DAY ONE...Today and Tonight

Areas of frost are expected to develop tonight. Take action to
protect tender plants.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Frost is expected to continue into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-034-042>044-291200-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
806 AM CDT Wed Sep 28 2022

This Hazardous Weather Outlook is for portions of central
Wisconsin...north central Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Temperatures tonight will again drop into the upper 20s to lower
30s. Take action to protect tender plants and outdoor faucets.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Frost and some local freezing temperatures are expected to
continue into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 2:08 PM CDTFrost AdvisoryARXBuffalo, Crawford, Grant, La Crosse, Richland, Trempealeau and 1 more18 hr

Nearby

Freeze Warnings in Wisconsin, 2022Every freeze warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.